Heavy Snow, Foothills of the Blue Mountains
- When
- March 22, 6:30 AM PST to March 23, 6:30 AM PST
- Where
- Foothills of the Blue Mountains forecast zone
- Reported by
- GENERAL PUBLIC
A late season snow fell across the higher elevations of the Blue Mountain Foothills, where five inches of snow was measured in Condon. Lower elevations of the Blue Mountain Foothills received little or no snow.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A late season snow fell across the higher elevations of the Blue Mountain Foothills, where five inches of snow was measured in Condon. Lower elevations of the Blue Mountain Foothills received little or no snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 22, 3:10 AM PST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 310 AM PST TUE MAR 22 2005 .SHORT TERM...TODAY THROUGH THURSDAY...WATER VAPOR AND IR SATELLITES SHOW AN UPPER LEVEL LOW OFF THE NORTHERN CALIFORNIA COAST WITH MOISTURE SPREADING INTO CENTRAL OREGON. ODOT CAMERAS AND ROAD REPORTS SHOW SNOW OCCURRING IN CHEMULT...BUT NOTHING IN LA PINE OR BEND YET. WITH CURRENT TEMPERATURES 30-33 IN LA PINE AND BEND EXPECT PRECIPITATION TO BE SNOW WHEN IT BEGINS. A SNOW ADVISORY HAS BEEN ISSUED FOR CENTRAL OREGON UNTIL NOON. A SURFACE LOW WILL MOVE FROM CENTRAL OREGON TO NORTHEAST OREGON DURING THE DAY. THIS WILL SPREAD PRECIPITATION NORTHWARD OVER OREGON AS THE DAY PROGRESSES. BY TONIGHT LOW LEVEL WINDS WILL SHIFT FROM EAST TO NORTH OVER THE BLUE MOUNTAIN FOOTHILLS. THIS CHANGE WILL INCREASE THE CHANCE OF PRECIPITATION OVER THE FOOTHILLS AND BLUE MOUNTAINS TONIGHT AS THE WINDS BECOME UPSLOPE INTO THESE AREAS. THE NORTHERLY WINDS ON THE BACKSIDE OF THE LOW WILL ALSO BRING COLDER TEMPERATURES ALOFT TO THE AREA. AT THE SURFACE THERE WILL BE A COMPLEX MIX OF COLD AIR ADVECTION AND EVAPORATIVE COOLING OFFSET BY LACK OF RADIATIONAL COOLING. THE COMBINATION WILL MAKE TEMPERATURES SIMILAR TO THIS MORNING. THE PRECIPITATION WILL BE A MIX OF RAIN AND SNOW AT LOWER ELEVATIONS...BUT THE HIGHER PORTIONS OF THE THE FOOTHILLS MAY SEE 1-3 INCHES. RELATIVELY WARM GROUND TEMPERATURES WILL LIMIT ACCUMULATION IN THE FOOTHILLS...PARTICULARLY AT LOWER ELEVATIONS. LATE TONIGHT AN UPPER LEVEL LOW WILL MOVE FROM BRITISH COLUMBIA OVER WESTERN WASHINGTON. THE LOW WILL DRIFT EAST NEAR THE WASHINGTON AND OREGON BORDER WEDNESDAY AFTERNOON THROUGH THURSDAY. THIS LOW WILL BRING WIDESPREAD SHOWERY PRECIPITATION TO EASTERN WASHINGTON AND OREGON WEDNESDAY THROUGH THURSDAY. WITH COLD AIR ALOFT CONVECTIVE SHOWERS WILL INCREASE IN THE AFTERNOON. COONFIELD && .LONG TERM...THURSDAY NIGHT THROUGH MONDAY...A WEAKENING UPPER LEVEL LOW WILL KEEP A FEW SHOWERS LINGERING OVER THE REGION THURSDAY NIGHT THROUGH FRIDAY EVENING. AN UPPER RIDGE WILL BUILD AHEAD ON THE NEXT PACIFIC STORM SYSTEM FRIDAY NIGHT FOR A BRIEF DRY PERIOD. WARM AIR ADVECTION PRECIP SHOULD THEN MOVE OVER THE REGION DURING THE DAY (POSSIBLY NOT UNTIL THE AFTERNOON) SATURDAY. A WESTERLY FLOW LOOKS TO ESTABLISH ACROSS THE WESTERN U.S. SUNDAY THROUGH MONDAY FOR CONTINUED UNSETTLED CONDITIONS. GKH && .PRELIMINARY POINT TEMPS/POPS... PDT 57 35 49 32 / 30 30 30 30 ALW 57 36 49 35 / 20 30 30 30 PSC 60 34 52 32 / 10 10 20 20 YKM 59 35 52 32 / 10 10 20 20 HRI 60 32 52 31 / 20 20 30 20 ELN 56 31 50 26 / 10 10 30 20 RDM 50 27 45 26 / 80 60 30 30 LGD 51 33 46 31 / 40 60 40 30 5J0 53 32 48 30 / 60 60 40 30 DLS 58 36 53 34 / 20 10 30 20 && .PDT WATCHES/WARNINGS/ADVISORIES... .OR...SNOW ADVISORY FROM 2 AM TUESDAY UNTIL NOON TUESDAY FOR ORZ043. .WA...NONE. && TI:YYG FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 76/90
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST TUE MAR 22 2005
ORZ041>050-WAZ024>030-231300-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-EAST COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN (WA)-
FOOTHILLS OF THE BLUE MOUNTAINS (WA)-NORTHWEST BLUE MOUNTAINS-
500 AM PST TUE MAR 22 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW
CENTRAL OREGON
MOISTURE IS SPREADING FROM A LOW OFF THE NORTHERN CALIFORNIA COAST
OVER CENTRAL OREGON. SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE
EXPECTED ABOVE 4000 FEET TUESDAY MORNING. UP TO AN INCH ACCUMULATION
WILL BE POSSIBLE DOWN TO 3000 FEET...INCLUDING THE BEND AND REDMOND
AREAS. SNOW LEVELS WILL RISE TO 4500 FEET IN THE AFTERNOON.
LATER TODAY THE WILL MOVE INLAND OVER SOUTHERN OREGON AND
PRECIPITATION WILL SPREAD NORTHEAST OVER THE NORTHEAST OREGON
MOUNTAINS AND WALLOWA COUNTY. TONIGHT THE UPPER LEVEL LOW WILL MOVE
TO THE EASTERN OREGON BORDER AND WEAKEN. WINDS WILL SWITCH TO THE
NORTH BEHIND THE FRONT. THIS CHANGE WILL INCREASE THE CHANCE
OF PRECIPITATION OVER THE FOOTHILLS AND BLUE MOUNTAINS TONIGHT AS
THE WINDS BECOME UPSLOPE INTO THESE AREAS. THE PRECIPITATION WILL BE
A MIX OF RAIN AND SNOW AT LOWER ELEVATIONS...BUT THE HIGHER PORTIONS
OF THE THE FOOTHILLS MAY SEE 1-3 INCHES. RELATIVELY WARM GROUND
TEMPERATURES WILL LIMIT ACCUMULATION IN THE FOOTHILLS...PARTICULARLY
AT LOWER ELEVATIONS.
.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
AN UPPER LEVEL LOW WILL MOVE FROM BRITISH COLUMBIA OVER
WESTERN WASHINGTON WEDNESDAY. THE LOW WILL DRIFT EAST NEAR THE
WASHINGTON AND OREGON BORDER WEDNESDAY AFTERNOON THROUGH THURSDAY.
THIS LOW WILL BRING WIDESPREAD SHOWERY PRECIPITATION TO EASTERN
WASHINGTON AND OREGON WEDNESDAY THROUGH THURSDAY. A BRIEF RIDGE WILL
BUILD OVER THE AREA FRIDAY BEFORE UNSETTLED WEATHER RETURNS TO THE
AREA OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY TODAY OVER CENTRAL OREGON.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/GRAPHICALHAZARDS.PHP?TAB=1
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS AND GRAPHICALHAZARDS.1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439642.